Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS San Diego, CA

July 20, 2006Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 2006, 1:47 PM PDT for Riverside County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 1:47 PM PDT (20:47 UTC)
Expired
Jul 20, 2006, 2:45 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 84 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 202047
FFWSGX
CAC065-202145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 245 PM PDT

* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM 6 MILES EAST OF LAKE HEMET...OR
  ABOUT 7 MILES NORTHEAST OF ANZA IN THE RIVERSIDE COUNTY MOUNTAINS. 
  TORRENTIAL RAINS AND FLASH FLOODING ARE LIKELY WITH THIS NEARLY 
  STATIONARY STORM.

* THE STORM PRODUCING FLASH FLOODING WILL OCCUR OVER MAINLY RURAL 
  AREAS...BUT SECTIONS OF HIGHWAY 74 WILL BE SUSCEPTIBLE TO 
  FLOODING AND DEBRIS FLOWS FROM THE HEAVY RAINS.

LAT...LON 3351 11668 3354 11647 3375 11659 3370 11680
      3360 11674

$$

MOEDE
2 follow-up statements
000 
WGUS76 KSGX 202125
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT THU JUL 20 2006

CAC065-202145-
RIVERSIDE CA-
225 PM PDT THU JUL 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE 
HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM 9 MILES NORTHEAST
OF ANZA IN THE RIVERSIDE COUNTY MOUNTAINS. 

FLASH FLOODING WILL OCCUR OVER MAINLY RURAL AREAS AND NORMALLY DRY 
ARROYOS OVER THE AGUA CALIENTE INDIAN RESERVATION. BRIEF HEAVY RAIN 
MAY REACH PALM CANYON ON THE EAST SLOPE OF THE COACHELLA VALLEY.  

LAT...LON 3351 11668 3354 11647 3375 11659 3370 11680
      3360 11674

$$

MOEDE
000 
WGUS76 KSGX 202141 RRA
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT THU JUL 20 2006

CAC065-202149-
RIVERSIDE CA-
239 PM PDT THU JUL 20 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...

THE THUNDERSTORM NORTH OF ANZA HAS WEAKENED. HEAVY RAINFALL HAS 
DECREASED AND THE THREAT OF FLASH FLOODING HAS DIMINISHED. THE FLASH 
FLOOD WARNING WILL EXPIRE AT 245 PM.

LAT...LON 3357 11661 3360 11649 3375 11659 3368 11673 3361 11671

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:30 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 9:30 AM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU JUL 20 2006

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING SHOWERS AND
THUNDERSTORMS AT TIMES THIS WEEK...MAINLY IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS. A SHALLOW MARINE LAYER AND ONSHORE
FLOW WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS
AND MORNINGS

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A THUNDERSTORM COMPLEX ROLLED THROUGH BLYTHE AROUND SUNRISE WITH 65
MPH WINDS. A NEW GROUP OF TSTORMS SPAWNED FROM THAT COMPLEX IS
MOVING NORTHWEST APPROACHING 29 PALMS. SOUNDINGS FROM EDWARDS AND
YUMA SHOW THAT WINDS BETWEEN 15-25 K FT HAVE DECREASED TODAY AND
ALSO SHOW A DECENT LAYER OF MOISTURE IN THAT SAME LEVEL. THIS SEEMS
TO BE IN RESPONSE TO A LITTLE EASTERLY WAVE MOVING THROUGH SOCAL
TODAY ENHANCING CONVECTION...EVEN THE NOCTURNAL TYPE. WHILE TSTORM
DEVELOPMENT HAS BEEN UNDERWHELMING IN RECENT DAYS...IT LOOKS QUITE
PROMISING TODAY. THE FLASH FLOOD WATCH WILL CONTINUE IN EFFECT FOR
THE RECENTLY BURNED AREAS OF SAWTOOTH AND MILLARD FIRES. ALSO THE
WAVE MIGHT HELP THE ENHANCED CONVECTION DRIFT WEST OF THE MTNS...
JUSTIFYING THE SLIGHT CHANCES TOWARD THE COAST. ALL LAYERS OF THE
ATMOSPHERE DRY OUT SOME ON FRI SO THE CHANCES OF PRECIP GO DOWN.
OVER THE WEEKEND THE MOISTURE INCREASES AGAIN AND SO WILL THE PRECIP
CHANCES. ANOTHER SMALL EASTERLY WAVE MOVES THROUGH SOCAL SAT NIGHT
AND SUN WHICH WILL BOOST THE PRECIP CHANCES. BUT AT THE SAME TIME
THIS WAVE MAY ACTUALLY HELP GENERATE A COASTAL EDDY AND EXTEND LOW
CLOUDS AND FOG. TODAY THE COASTAL CLOUDS ARE QUICKER TO CLEAR THAN
IN THE PAST TWO DAYS AND WILL BE LESS EXTENSIVE THROUGH SAT. TEMPS
WILL BE SLIGHTLY ABOVE NORMAL DURING ALL THIS AND NIGHTS WILL REMAIN
REALLY WARM. ON MON THE MOISTURE DECREASES AND NO TRIGGER MECHANISM
APPEARS TO ENHANCE PRECIP SO PRECIP CHANCES COULD BECOME SLIGHT BY
THEN. LATER NEXT WEEK A TROUGH FROM THE NORTHWEST COULD PUT A DENT
IN THE PERSISTENT MONSTER RIDGE AND BRING A COOLING TREND WITH MORE
EXTENSIVE COASTAL CLOUDINESS...BUT THAT IS PURE SPECULATION AT THIS
POINT.

&&

.AVIATION...
COASTAL MARINE LAYER CLOUDS EARLY THIS MORN WILL RETREAT BACK TO THE
BEACHES AND DIMINISH THROUGH 17-18Z. BASES WERE ABT 1000-1500 FT MSL
AND TOPS 1800-2000 FT. OTHERWISE COASTAL AND INLAND VALLEY SECTIONS
WILL BE PREVAILING VFR THE REST OF TODAY.

OVER THE MOUNTAINS AND DESERTS...CONDITIONS WILL BE FAVORABLE FOR
SCATTERED THUNDERSTORMS TO DEVELOP TODAY AND TONIGHT WITH BASES
AROUND 7000 FT AND TOPS TO FL400. T-STORMS COULD PRODUCE LOCALLY
STRONG UP AND DOWNDRAFTS...LOW LEVEL WIND SHEAR AND HAIL. A FEW
STORM CELLS COULD ALSO DRIFT INTO THE FOOTHILLS AND ADJACENT VALLEYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH LATE TONIGHT FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SEE LAXFFASGX.

&&

PUBLIC...MM
AVIATION/MARINE...LAVIS
Hazardous weather outlook, Jul 20, 5:00 AM PDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT THU JUL 20 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

UPPER HIGH OVER THE FOUR CORNERS EXPANDS WESTWARD AND SENDS AN
EASTERLY WAVE ACROSS SOUTHERN CALIFORNIA TODAY THROUGH TONIGHT.
THIS WILL INCREASE CHANCES OF THUNDERSTORMS. RECENT BURN AREAS WILL
BE PARTICULARLY SENSITIVE TO BRIEF HEAVY RAIN AND DEBRIS FLOWS. THE
UPPER HIGH INTENSIFYING OVER US WILL CAUSE MAX TEMPS TO BE SEVERAL
DEGREES ABOVE NORMAL IN THE EASTERN VALLEYS AND THE DESERTS THIS
WEEKEND. ANOTHER EASTERLY WAVE WILL INCREASE THUNDERSTORM CHANCES
SUNDAY AND MONDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH FOR THE RECENT BURN AREAS NEAR MORONGO VALLEU
IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH LATE TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS AND DESERTS
WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.
SOME STORMS MAY DRIFT WEST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

MOUNTAINS AND DESERT THUNDERSTORMS WITH DANGEROUS LIGHTNING...
SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE SUNDAY THROUGH MONDAY. SOME STORMS MAY
DRIFT WEST AND AFFECT THE COASTS AND VALLEYS.

ABOVE NORMAL TEMPERATURES AND POSSIBLE HEAT STRESS IN THE VALLEYS
AND DESERTS FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:06 AM PDTFlash Flood WatchSGXRiverside, San Bernardino23 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.